New bounds for variable-sized online bin packing

Steven S. Seiden, Rob Van Stee, Leah Epstein

Research output: Contribution to journalArticlepeer-review


In the variable-sized online bin packing problem, one has to assign items to bins one by one. The bins are drawn from some fixed set of sizes, and the goal is to minimize the sum of the sizes of the bins used. We present new algorithms for this problem and show upper bounds for them which improve on the best previous upper bounds. We also show the first general lower bounds for this problem. The case in which bins of two sizes, 1 and α ℓ (0, 1), are used is studied in detail. This investigation leads us to the discovery of several interesting fractal-like curves.

Original languageEnglish
Pages (from-to)455-469
Number of pages15
JournalSIAM Journal on Computing
Issue number2
StatePublished - Feb 2003
Externally publishedYes


  • Bin packing
  • Online algorithms

ASJC Scopus subject areas

  • General Computer Science
  • General Mathematics


Dive into the research topics of 'New bounds for variable-sized online bin packing'. Together they form a unique fingerprint.

Cite this